Kansas, 2015

Tornado and Hail in Kansas, May 9, 2015

May 9, 2015 · NWS DDC · 8 events in 7 counties and zones

A strong upper level jet streak, unstable atmosphere and a warm front lifting north helped to fuel thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper level jet streak, unstable atmosphere and a warm front lifting north helped to fuel thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 10:20 AM CST, 15 minutes earlier.

Area forecast discussion, May 9, 10:20 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT SAT MAY 9 2015

...UPDATED SYNOPSIS SECTION...

.SYNOPSIS...
ISSUED AT 1120 AM CDT SAT MAY 9 2015

A STRONG UPPER LEVEL LOW CURRENTLY OVER THE FOUR CORNER'S REGION
WILL CONTINUE TO MOVE NORTHEAST INTO COLORADO THIS AFTERNOON INTO
THE EARLY EVENING HOURS. A 90+ KNOT 250 MB JET WILL EXTEND AROUND
THE PERIPHERY OF THIS LOW STRETCHING FROM SOUTHERN NEW MEXICO,
NORTHWARD THROUGH THE NM/TX BORDER AND ALONG THE KS/CO BORDER. LOW
TO MID LEVELS OF THE ATMOSPHERE ARE CURRENTLY SATURATED ALLOWING
MOSTLY CLOUDY SKIES TO BE OBSERVED ACROSS A MAJORITY OF THE CWA.
TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL BE LOCATED
ACROSS EASTERN COLORADO WITH AN ASSOCIATED WARM FRONT EXTENDING
EASTWARD THROUGH KANSAS. THIS WARM FRONT LOOKS TO SHIFT NORTHWARD
THIS AFTERNOON AND ALONG THE KS/NE BORDER BY THIS EVENING. A
DRYLINE WILL BE LOCATED ALONG THE KS/CO BORDER EARLY THIS
AFTERNOON SLIDING EASTWARD AS THE DAY PROGRESSES. MEANWHILE, MID
LEVELS OF THE ATMOSPHERE DRY OUT ACROSS FAR WESTERN KANSAS THIS
AFTERNOON LEADING TO BREAKS IN THE CLOUDS ALLOWING SUN TO
INFILTRATE TO THE SURFACE. WARMING TEMPERATURES ALONG WITH AMPLE
MOISTURE AND LIFT AT THE SURFACE WILL DESTABILIZE WESTERN KANSAS
WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON
INTO THE EVENING HOURS. PLEASE KEEP YOUR EYES ON THE WEATHER THIS
AFTERNOON INTO EVENING AND COME TO OUR WEBSITE, FACEBOOK, OR
TWITTER PAGE FOR THE MOST CURRENT SEVERE WEATHER INFORMATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 444 AM CDT SAT MAY 9 2015

...SIGNIFICANT SEVERE WEATHER EVENT LIKELY...

ALL THE FOCUS IN THE SHORT TERM IS HOW THE CONVECTIVE PICTURE
TODAY WILL EVOLVE AND WHAT WILL THE IMPACTS BE. IT SHOULD BE NOTED
THAT THERE IS STILL LARGE UNCERTAINTY IN HOW STORMS WILL EVOLVE,
SO KEEP UPDATED AS THE FORECAST IS ADJUSTED THROUGH THE DAY. THIS
UNCERTAINTY IS REFLECTED IN THE VARIOUS MESOSCALE MODELS THAT ARE
ALL OFFERING DIFFERENT SOLUTIONS. HAVE PUT THE THE HRRR ON THE
BACK BURNER BECAUSE THIS MODEL HAS BEEN DOING POORLY RECENTLY
(I.E. CONVECTION ACROSS OKLAHOMA/TEXAS LAST NIGHT). THE
OPERATIONAL NAM HAS BEEN DOING A LITTLE BETTER, SO INFLUENCE FROM
THIS MODEL WAS USED. PURELY SUBJECTIVELY, THE WRF-ARW HAS BEEN
DOING THE BEST AND POP AND MESOSCALE GUIDANCE WAS HEAVILY BIASED
TOWARDS THIS MESOSCALE MODEL.

THERE WILL BE TWO ROUNDS OF CONVECTION FOR TODAY. THE FIRST ROUND
WILL BE THIS MORNING AS CONVECTION MOVES FROM THE PANHANDLES
NORTHWARD TO SOUTHWEST KANSAS. THIS ACTIVITY IS ASSOCIATED WITH
WARM AIR ADVECTION AND A VORTMAX SWING THROUGH AHEAD OF THE MAIN
SYNOPTIC TROUGH. THUNDERSTORMS THIS MORNING WILL BE STRONG TO
PERHAPS MARGINALLY SEVERE. THE MAIN SHOW IS THIS AFTERNOON AND
EVENING AS THE SYNOPTIC LOW EJECTS AND THE NOSE OF A 80-90 KT
250-HPA JET MOVES CLOSER. INTENSE LEE CYCLOGENESIS IS EXPECTED
WITH A STRONG WIND FIELD AND RESULTANT SHEAR DEVELOPING ACROSS WESTERN
KANSAS THROUGH THE DAY. FROM THE WRF-ARW, THINK STORMS WILL REFIRE
ALONG THE DRYLINE DURING THE EARLY AFTERNOON ROUGHLY FROM COLBY
SOUTHEAST TO LIBERAL. THERE ARE A FEW QUESTIONS THOUGH ABOUT THIS
SECOND ROUND. 1) WILL CONVECTION THIS MORNING IMPEDE MOISTURE
RETURN BY THE AFTERNOON? 2) HOW MUCH RECOVERY WILL THERE BE IN THE
WAKE OF THE FIRST ROUND OF STORMS. MESOSCALE MODELS DO SUGGEST
SUFFICIENT INSTABILITY DEVELOPING BY THE AFTERNOON (2500 J/KG
SBCAPE). 3) SOMETHING THAT I NOTICED SEVERAL DAYS AGO, FORECAST
SKEW-T/LOG-P'S SHOW BACKING OF UPPER LEVEL WINDS. THIS COULD
ENCOURAGE HP SUPERCELL (MESSY) STORM TYPE. THERE IS ENOUGH
ORTHOGONALITY THOUGH BETWEEN THE DRYLINE AND 850-300 HPA FLOW THAT
I EXPECT AT LEAST DISCRETE HP SUPERCELLS. 4) WILL THE WRF-ARW
VERIFY OR WILL IT BE WRONG LIKE THE HRRR WAS LAST NIGHT. SO,
SEVERAL QUESTIONS THAT WILL NEED TO BE ANSWERED. THE MODERATE RISK
FROM SPC ALSO HIGHLIGHTS THE UNCERTAINTY THAT I HAVE. ANYWAY, THE
ENVIRONMENT IS PRIMED FOR SIGNIFICANT SEVERE WEATHER. LARGE HAIL
(2-3") LOOKS LIKELY FROM THE LARGE HAIL PARAMETER. FOR TORNADOES,
SIGNIFICANT TORNADO PARAMETER OF 5-10, 250-300 M2S2 SFC-3 KM SRH,
20-30 KT OF 0-1 BULK SHEAR, AND A LOOPING HODOGRAPHS CLEARLY GIVEN
CREDENCE FOR STRONG TORNADOES (PERHAPS A VIOLENT TORNADO SHOULD
MESOSCALE STORM DETAILS PLAY OUT CORRECTLY/OFB LAID OUT). THE
WRF-ARW ALSO IS FORECASTING UPDRAFT HELICITY, SO CLEARLY THE MODEL
IS TRYING TO DEPICT ROTATING STORMS (SUPERCELLS). WITH A
COMBINATION OF CAPE AND LOW LEVEL SHEAR, THINK THE BEST AREA FROM
TORNADOES IS PROBABLY IN THE GARDEN CITY, MEADE, DODGE CITY, SCOTT
CITY AREA THIS AFTERNOON. AGAIN, YOU CAN HAVE ALL THE PERFECT
PARAMETERS, BUT IF INSTABILITY IS LACKING DUE TO LINGERING CLOUD
COVER FROM AM STORMS... THEN NONE OF THIS WILL MATTER AND THE
SEVERE THREAT WILL BE MORE SUBDUED. WILL BE INTERESTING TO SEE HOW
THIS PLAYS OUT. LASTLY, SEE THE YOUTUBE VIDEO THAT WAS PUT UP THIS
MORNING FOR A GRAPHIC REPRESENTATION OF ALL THIS TECHNICAL TALK
ABOVE.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 257 AM CDT SAT MAY 9 2015

BY SUNDAY MORNING, THE UPPER LOW WILL BE OVER THE NORTHEAST CORNER
OF COLORADO AND WILL BE LIFTING INTO THE EASTERN DAKOTAS BY SUNDAY
EVENING. THE ATTENDANT SURFACE LOW WILL ALSO LIFT NORTHEAST OUT OF
THE REGION. EARLY ON, SOME WRAPAROUND SHOWERS WILL BE POSSIBLE OVER
WEST CENTRAL KANSAS BUT THESE SHOULD BE ENDING FAIRLY QUICKLY AS THE
UPPER LOW MOVES OUT. THROUGH THE REMAINDER OF THE DAY, WESTERN
KANSAS WILL BE UNDER CYCLONIC MID LEVEL FLOW IN THE WAKE OF THE
UPPER LOW. COOLER, DRIER AIR WILL BE SPREADING INTO THE AREA BUT WE
SHOULD SEE PERIODS OF CLOUDS ALONG WITH BREEZY CONDITIONS ESPECIALLY
WITH MAX HEATING DURING THE DAY. LOW LEVEL COLD ADVECTION CONTINUES
INTO SUNDAY NIGHT WHICH SHOULD KEEP WINDS UP SOMEWHAT ACROSS THE
AREA. TEMPERATURES SHOULD FALL INTO THE MID 30S OVER WESTERN
SECTIONS OF THE AREA...ALONG THE COLORADO BORDER. IF WINDS BECOME
LIGHT ENOUGH LATE SUNDAY NIGHT, FROST COULD BE A POSSIBILITY.

THE BEGINNING OF THE WORKWEEK SHOULD BE FAIRLY QUIET WEATHER-WISE AS
AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL CONUS AND SURFACE HIGH
PRESSURE DOMINATES THE REGION. BY TUESDAY, ANOTHER UPPER LEVEL
TROUGH WILL BE MOVING ONSHORE OVER THE WEST COAST WITH INCREASING
SOUTHWESTERLY FLOW ALOFT OVER THE PLAINS AS THE AXIS OF THE UPPER
RIDGE MOVES EAST. AS A RESULT, LEE SIDE TROUGHING WILL DEVELOP OVER
EASTERN COLORADO WITH THE INCREASING SOUTHERLY FLOW PULLING LOW
LEVEL MOISTURE BACK NORTH FROM THE SOUTHERN PLAINS. THE GFS AND
ECMWF BOTH SHOW A SHORTWAVE TROUGH LIFTING OUT OF THE DESERT
SOUTHWEST INTO THE CENTRAL CONUS AROUND WEDNESDAY AND THURSDAY. THE
00Z RUN OF BOTH MODELS IS IN SOMEWHAT BETTER AGREEMENT THAN PREVIOUS
RUNS. WHILE THERE IS STILL SOME UNCERTAINTY AS WHERE LOW LEVEL
FEATURES WILL BE TO HELP FOCUS THUNDERSTORM DEVELOPMENT, THERE IS
SOME POTENTIAL FOR SIGNIFICANT RAINFALL ACROSS SOUTH CENTRAL AND
PARTS OF SOUTHWEST KANSAS AROUND THURSDAY. CHANCES FOR THUNDERSTORMS
SHOULD CONTINUE OVER PARTS OF THE AREA INTO DAY SEVEN AS
SOUTHWESTERLY FLOW ALOFT CONTINUES OVER THE CENTRAL PLAINS WHILE LOW
LEVEL MOISTURE CONTINUES TO STREAM NORTH INTO KANSAS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 658 AM CDT SAT MAY 9 2015

IFR TO LIFR CONDITIONS IN LOW STRATUS ALONG WITH DRIZZLE AND MIST
WILL PREVAIL AT THE TERMINALS THROUGH THE EARLY PART OF THIS
PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE MID TO LATE MORNING HOURS AND AGAIN LATER THIS AFTERNOON AND
EVENING. THE AFTERNOON AND EVENING STORMS COULD BE ACCOMPANIED
WITH LARGE HAIL AND 40-50 KNOT WIND GUSTS. VFR CONDITIONS SHOULD
SPREAD NORTHEAST ACROSS WESTERN AND CENTRAL KANSAS LATE IN THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  49  67  40 /  80  80  10  10
GCK  70  45  63  37 /  80  80  10  10
EHA  72  43  63  37 /  70  20  10  10
LBL  72  46  66  40 /  70  50  10  10
HYS  66  53  66  40 /  60  80  10  10
P28  70  56  74  45 /  80  70  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...HOVORKA_42
SHORT TERM...SUGDEN
LONG TERM...GERARD
AVIATION...GERARD
Hazardous weather outlook, May 9, 3:01 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT SAT MAY 9 2015

KSZ030-031-043>046-061>066-074>081-084>090-100915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
401 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  HAZARDS WEATHER RISK...

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, May 9, 8:51 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 AM CDT SAT MAY 9 2015

KSZ085-086-091530-
SEWARD KS-STEVENS KS-
951 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS AND SEWARD
COUNTIES UNTIL 1030 AM CDT...

AT 951 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF LIBERAL...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...KISMET...WOODS AND HAYNE.

LAT...LON 3700 10147 3731 10121 3735 10065 3700 10070
TIME...MOT...LOC 1451Z 205DEG 26KT 3697 10084

RBURG
Special weather statement, May 9, 9:15 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 AM CDT SAT MAY 9 2015

KSZ078-080-088-089-091600-
COMANCHE KS-KIOWA KS-FORD KS-CLARK KS-
1015 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLARK...WESTERN
COMANCHE...SOUTHEASTERN FORD AND KIOWA COUNTIES UNTIL 1100 AM CDT...

AT 1015 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF SITKA...MOVING NORTH AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...COLDWATER...BUCKLIN...GREENSBURG...HAVILAND...PROTECTION...
MULLINVILLE...SITKA...WILMORE...LAKE COLDWATER AND BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3705 9934 3712 9985 3772 9961 3762 9905
TIME...MOT...LOC 1515Z 196DEG 33KT 3723 9962

RBURG
Special weather statement, May 9, 9:20 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 AM CDT SAT MAY 9 2015

KSZ074>076-084>086-091600-
SEWARD KS-GRANT KS-MORTON KS-HASKELL KS-STEVENS KS-STANTON KS-
1020 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...STEVENS...SEWARD...
HASKELL...EASTERN STANTON AND EASTERN MORTON COUNTIES UNTIL 1100 AM
CDT...

AT 1018 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF SATANTA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH AND NEAR THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...ULYSSES...HUGOTON...JOHNSON CITY...SUBLETTE...SATANTA...
KISMET...ROLLA...MOSCOW...RICHFIELD...RYUS...BIG BOW...FETERITA...
TICE...HICKOK...WILBURTON...WOODS...CAVE AND HAYNE.

LAT...LON 3701 10182 3767 10178 3769 10068 3701 10065
TIME...MOT...LOC 1518Z 236DEG 28KT 3735 10101

RBURG
Local storm report, May 9, 9:28 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 AM CDT SAT MAY 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST 2 SW HUGOTON            37.16N 101.37W
05/09/2015  M60 MPH          STEVENS            KS   MESONET

            MESONET STATION 1 WSW HUGOTON /KHQG/

&&

RB
Special weather statement, May 9, 9:47 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1047 AM CDT SAT MAY 9 2015

KSZ061>063-074>076-091630-
KEARNY KS-HAMILTON KS-GRANT KS-HASKELL KS-STANTON KS-FINNEY KS-
1047 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT...EASTERN
HAMILTON...NORTHERN HASKELL...NORTHEASTERN STANTON...FINNEY AND
KEARNY COUNTIES UNTIL 1130 AM CDT/1030 AM MDT/...

AT 1045 AM CDT /945 AM MDT/...DOPPLER RADAR WAS TRACKING
THUNDERSTORMS VERY NEAR DEERFIELD...MOVING NORTH AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS AND
BEHIND THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LAKIN...HOLCOMB...SYRACUSE...DEERFIELD...KENDALL...
PLYMELL AND FRIEND.

LAT...LON 3825 10175 3826 10068 3769 10067 3764 10177
TIME...MOT...LOC 1545Z 202DEG 35KT 3797 10112

RBURG
Special weather statement, May 9, 10:11 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1111 AM CDT SAT MAY 9 2015

KSZ043-044-063-076-077-086-087-091715-
SEWARD KS-SCOTT KS-LANE KS-HASKELL KS-MEADE KS-GRAY KS-FINNEY KS-
1111 AM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHWESTERN
MEADE...HASKELL...FINNEY...GRAY...SOUTHEASTERN KEARNY...SOUTHWESTERN
LANE AND SOUTHEASTERN SCOTT COUNTIES UNTIL 1215 PM CDT...

AT 1109 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF WEAKENING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
PLYMELL TO 2 MILES WEST OF MEADE...AND MOVING NORTH AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH AND BEHIND
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SCOTT CITY...CIMARRON...HOLCOMB...SUBLETTE...SATANTA...
MONTEZUMA...PIERCEVILLE...COPELAND...INGALLS...CHARLESTON...THE
HAGGARD ELEV...PLYMELL...TICE...FRIEND AND SHALLOW WATER.

LAT...LON 3725 10104 3787 10110 3857 10092 3798 10026
      3738 10024
TIME...MOT...LOC 1609Z 187DEG 41KT 3774 10079 3728 10038

RBURG

The radar

The Wichita radar (KICT), 101 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Pratt

When
May 9, 10:35 AM CST
Where
Pratt County, 1.09 mi W of Cairo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.590

Thunderstorm Wind, Finney

When
May 9, 10:48 AM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -100.860

Hail, Meade

When
May 9, 6:17 PM CST
Where
Meade County, 6.24 mi S of Meade State Park
Measured
0.88 in hail
Reported by
Public
Coordinates
37.080, -100.410

Hail, Gray

When
May 9, 6:19 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.540, -100.630

Tornado, Trego

When
May 9, 6:28 PM CST to 6:40 PM CST
Where
Trego County, 2.19 mi N of Collyer to 6.12 mi N of Collyer
Rating
EF0
Path length
3.95 mi
Path width
100 yd
Reported by
Broadcast Media
Coordinates
39.062, -100.120

This tornado was video taped by a web tower cam but it passed through an area with no trees, fences or buildings.

Hail, Ford

When
May 9, 7:37 PM CST
Where
Ford County, 0.88 mi SW of Kingsdown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -99.760

Hail, Ford

When
May 9, 7:54 PM CST
Where
Ford County, Bucklin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.550, -99.630

Thunderstorm Wind, Stafford

When
May 9, 9:22 PM CST
Where
Stafford County, 2.29 mi ESE of Macksville
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.960, -98.930

A 70 mph wind gust was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583356, 583361, 583357, 583358, 586583, 583359, 583360, 583362.